4

After 3 years of acid reflux I started to get chronic chest pain from it. Every-time I feel some acid in my esophagus the chest pain comes in very quickly. Why am I not just feeling the burning sensation but also the pain.

The pain slightly improves once I stretch and do some light exercise.

PPI's (Proton pump inhibitors) improve the pain dramatically.

EDIT

When I take PPI's reguraly the pain goes away 100%. It seems that the acid backing up in my esophagus just irritates the lining so much it hurts as hell, not to mention that I have a damage already. I guess I'll have to stick with PPI's.

2

A symptom of GERD is heartburn which is characterized by burning pain in chest.

Heart Burn is usually chronic in GERD and can include:

WebMD

Burning in the throat -- or hot, sour, acidic or salty-tasting fluid at the back of the throat.

The heartburn doesn't always occur in GERD as a symptom immediately, but can develop after a time.

Exercise(moderate, vigorous can aggravate it) can help reduce GERD symptoms and PPI's decrease stomach acid produced.

What is happening:

Heartburn, also called acid indigestion, is a symptom of gastroesophageal reflux (GERD). It can occur when acid or other contents from your stomach "back up" into the esophagus. That’s the tube food passes through going from your mouth to your stomach.

The problem stems from a muscle that may be weak or may relax at inappropriate times. It’s called the lower esophageal sphincter or LES, and it’s located between your stomach and your esophagus. If it doesn't close quickly enough, it can’t prevent the acid backwash. That results in heartburn.

2
  • But that doesn't answer the question...
    – user3462
    May 7 '16 at 5:50
  • @digestive I thought the last paragraph did.
    – Pobrecita
    May 7 '16 at 6:42
1

You could be experiencing what's known as esophageal spasms1, which can cause considerable pain. The food doesn't go down or acid coming up doesn't move smoothly like it should. Instead the esophagus kind of hiccups and the food gets stuck temporarily. I've had it for years. It can mimic a heart attack and if you're concerned about it there are tests available to diagnose it. One treatment is with nitroglycerin tablets that dissolve under your tongue--the same rx given to those who have angina.

2
  • 2
    Nitroglycerin being used for oesophageal spasms? Care to back that up with reliable references?
    – Lucky
    Jul 14 '16 at 3:02
  • I searched but couldn't find any references. My GI dr rx'd it for me for that use and it worked great, so I guess it's an off-label use. Jul 14 '16 at 21:00